Pennsylvania, 2024Damaging Winds in Pennsylvania, May 27, 2024
May 27, 2024 · NWS PHI · 5 events in 2 counties and zones
A strong cold front moved into a warm and unstable environment, triggering showers and thunderstorms around eastern Pennsylvania. Storms were capable of producing strong downdrafts, with wind gusts around 60-70 MPH causing damage in portions of eastern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into a warm and unstable environment, triggering showers and thunderstorms around eastern Pennsylvania. Storms were capable of producing strong downdrafts, with wind gusts around 60-70 MPH causing damage in portions of eastern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 6:32 PM EST, 48 minutes earlier.
Area forecast discussion, May 27, 6:32 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
732 PM EDT Mon May 27 2024
.SYNOPSIS...
A cold front crosses through our region tonight into Tuesday
morning. Weak high pressure builds through the region Tuesday.
Low pressure passes through Wednesday and Wednesday night. High
pressure returns to close out the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Main change with the early evening update was to lower PoPs and
coverage of showers and thunderstorms through the evening hours.
We're not out of the woods yet in terms of severe risk as winds
just a few thousand feet aloft are above 40kt, but due to the
earlier convection and cloud cover, it appears the more stable
boundary layer is limiting the extent of evening thunderstorms.
Very broken line of showers and storms continues to progress
closer to our region from central PA and central MD. The severe
thunderstorm watch continues through 9 PM EDT. That should
cover the peak of the severe risk period, but may have storms
and showers linger a few hours later than that.
As far as hazards, wind is becoming the primary hazard. As
mentioned above, we have stronger winds just above the surface,
so it won't take much to mix it down. Also have a concern for
heavy rain and flooding especially in the Lehigh Valley, NW NJ,
and southern Poconos where some areas have already received
nearly 2 inches from earlier storms
The hail threat is decreasing as convection has been relatively
low topped, though can't rule out hail around the severe
threshold (1" in diameter). Low level winds are now nearly
unidirectional, which further decreases the threat of tornadoes.
Can't rule any one threat out, but in general our focus now is
primarily on the wind and heavy rain threat.
The bulk of the activity should be east of the region around
midnight, just ahead of the initial cold front. A secondary
cold front will pass through later in the day on Tuesday.
Temperature gradient across either front isn't significant, so
temperatures tomorrow may be close to what we are seeing today.
However, the big change will be noticed in the humidity. Surface
dew points drop from the upper 60s/low 70s on Monday to the
upper 50s/low 60s on Tuesday.
We should have mostly dry conditions tomorrow, though isolated
storms are possible in the southern Poconos as a lagging mid and
upper level short wave trough slides just northwest of the
region.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
That upper trough will be over the Northeast/Great Lakes/Ohio
Valley/Mid-Atlantic for the mid-week period. A short wave trough
will dive into the base of the trough Tuesday night, and surface
low pressure develops over the Appalachians. This low will the
pass through the region on Wednesday and Wednesday night.
Showers will become likely along with scattered thunderstorms
for most of the area Wednesday. With highs generally in the mid
to upper 70s and dew points mainly in the mid to upper 50s, SB
CAPE looks to be minimal, generally up around 500 J/kg and
highest 0-6 km Bulk Shear values will be 35-45 kt, mainly over
southern New Jersey and Delmarva. So while thunderstorms are
possible, there does not look to be a widespread severe weather
outbreak at this time. Showers taper off Wednesday night as low
pressure departs.
Another shortwave trough is expected to cross on Thursday, but
by then, moisture will be very limited, so only have a slight
chance of showers and storms at this time.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The Long Term period should mostly be dry as surface high
pressure builds over the area. Upper trough departs over the
weekend and will be replaced by mid- level ridging. Conditions
should remain dry into the weekend with the next system
approaching early in the new week.
Cooler Friday with below normal temperatures, and then
temperatures return to normal levels over the weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...
Through Tonight...The next round of showers and storms is
approaching from the west and will affect most of the TAF sites
between 0 and 3z. Sub VFR and even IFR is likely right as they
move over the TAF sites. We have the mention of thunder in at
all sites except PHL and PNE since as of early this evening, it
looks like they may end up between two areas of storms..one to
the north and another to the south. But it's still possible
though that these lines merge meaning PHL/PNE could still be
affected. Conditions should be mainly VFR after 3z as storms
move out. S winds around 10 kt, become W after 06Z. Moderate
confidence on the overall pattern, but low confidence on
details.
Tuesday...Mostly VFR. Westerly winds 10 to 15 kt. Moderate
confidence.
Outlook...
Wednesday...Sub-VFR conditions Wednesday in
SHRA/scattered TSRA.
Thursday through Saturday...VFR.
&&
.MARINE...
Small Craft Advisory for the NJ ocean waters for this afternoon
and the first half of tonight for as winds will increase to 15
to 20 kt with gusts up to 25 kt. For DE ocean waters and DE Bay,
S winds will average 15 to 20 kt. Winds turn W around 10 kt
late tonight.
Thunderstorms will impact the waters with potentially damaging
winds and large hail later today and tonight.
Outlook...
Tuesday through Saturday...Sub-SCA conditions expected through
the week. VSBY restrictions in showers and scattered
thunderstorms expected on Wednesday.
Rip Currents...
For Tuesday, winds will shift to more of a W to SW flow. There
will continue to be a MODERATE risk for dangerous rip currents
at NJ beaches and a LOW risk at DE beaches.
For Wednesday, it appears that most of the region should see a
LOW risk for rip currents. However, with the unique bathymetry
of Altantic County, the risk there may be MODERATE.
As always, rip currents can still develop, and often occur in
the vicinities of jetties and piers. Utilize any guarded beaches
this holiday weekend if venturing out into the water.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ450>453.
&&
SYNOPSIS...Johnson/MPS
NEAR TERM...Johnson/MPS
SHORT TERM...Johnson/MPS
LONG TERM...Johnson/MPS
AVIATION...Fitzsimmons/Johnson/MPS
MARINE...Johnson/MPS
Hazardous weather outlook, May 27, 8:28 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
928 AM EDT Mon May 27 2024
DEZ001>003-MDZ012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-281330-
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
928 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-281330-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
928 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.
There is a moderate risk for the development of dangerous rip
currents through Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450>455-281330-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
928 AM EDT Mon May 27 2024
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-281330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
928 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Today and tonight.
Thunderstorms will impact the area through this evening. Some
thunderstorms will be severe, and capable of damaging wind gusts and
large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, May 27, 1:22 PM EST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
222 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Marine Tstm Wind 3 N Barnegat Light 39.80N 74.12W
05/27/2024 M48 MPH Ocean NJ Public
Sedge Island - KNJWARET3 Personal Weather
Station.
&&
DeSilvaThunderstorm Wind, Carbon
- When
- May 27, 7:20 PM EST
- Where
- Carbon County, 1.71 mi ESE of Summit Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.820, -75.820
Delayed report from Monday, May 27. Broken and uprooted trees in a large swath along a trail near Mauch Chunk Lake. Time estimated from radar.
Thunderstorm Wind, Monroe
- When
- May 27, 8:11 PM EST
- Where
- Monroe County, 0.52 mi W of Appenzell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.000, -75.360
Report of a tree down in Jackson Twp. Time estimated from radar.
Thunderstorm Wind, Monroe
- When
- May 27, 8:18 PM EST
- Where
- Monroe County, Snydersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.970, -75.280
A few trees down spread throughout Hamilton Twp. Time estimated from radar.
Thunderstorm Wind, Monroe
- When
- May 27, 8:21 PM EST
- Where
- Monroe County, 1.25 mi WNW of Stroudsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.990, -75.220
Report of a few trees down in Stroud Twp. Time estimated from radar.
Thunderstorm Wind, Monroe
- When
- May 27, 8:33 PM EST
- Where
- Monroe County, 0.52 mi E of Craigs Meadows
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.030, -75.140
Report of a trees down in Smithfield Twp. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 27, 2024$77,000 · 1 in hail · 9 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184076, 1184077, 1184078, 1184079, 1184080.